%1$s
Pseudoephedrine - Uses - Dosages - Side Effects - Precautions

Pseudoephedrine: Frequently Asked Questions Answered

What is Pseudoephedrine?

Pseudoephedrine is a sympathomimetic drug belonging to chemical classes of phenethylamine and amphetamine. It is a stimulant used for reducing nasal mucous membrane swelling due to cold and used as a  decongestant. It also increases the drainage of sinus secretions. It can be used both as oral or in a  topical form. But oral medications may have side effects such as urine retentions. It also helps in suppressing cough.

What are the uses of Pseudoephedrine?

Some uses and benefits are:   

  • Relieving hay fever and upper respiratory allergies,
  • Use as stimulants,
  • Sinusitis and nasal congestion.
Book Doctor Appointment
Book Online Doctor Appointment
Search Specialty Doctor
Health Packages

What are the side effects of Pseudoephedrine?

Some of the common side effects of Pseudoephedrine include:

  • Uneven heartbeat or fast pounding heart
  • Dry mouth
  • Flue like symptoms -fever, chills, body ache
  • Bruises or bleeding
  • Severe dizziness
  • Anxiety
  • High blood pressure

Less serious Pseudoephedrine side effects include:

  • Skin rash with itching
  • Sleep problems
  • Warm tingling and reddening of the skin
  • Restless feeling or excitation(mainly in children).

 

Frequently Asked Questions about Pseudoephedrine

1. How to flush Pseudoephedrine out of your system?

A small amount of ephedrine is metabolised in the gastrointestinal tract, and most of it is excreted, unaltered through the kidneys. It takes a day for this drug to be fully metabolised.

2. Can I take cetirizine and Pseudoephedrine together?

Pseudoephedrine and cetirizine are not recommended to be consumed together. But in some unavoidable cases, if it has to be taken together, consult your doctor regarding the dosage, frequency of intake, whether to consume alcohol, tobacco, and food.

3. Does Pseudoephedrine make you tired?

Pseudoephedrine does not make you tired.

4. How much ephedrine can I take?

Pseudoephedrine dosage depends on the patient's condition, the strength of medicine, and the severity of the condition form For adults and children above 12 years of age above is 60 mg every four to six hours. You must not exceed 240 mg in a day.

5. Is Pseudoephedrine an antihistamine?

No, Pseudoephedrine is not an antihistamine. It belongs to a class of drugs known as decongestants. Though Benedryl, an antihistamine drug prescribed for cold, decongestant, like Pseudoephedrine, works best to relieve cold.

6. Does Pseudoephedrine make you drowsy or awake?

No, Pseudoephedrine does not make you drowsy. It is a non-drowsy decongestant available over the counter. It temporarily relieves nasal congestion and sinus problems.

7. How does Pseudoephedrine increase blood sugar?

Yes, decongestants like Pseudoephedrine increase blood sugar levels. They prevent insulin secretion, glucose uptake is reduced from blood, and the body's reserve store of glycogen is broken down and used. So it is not the preferred medicine for diabetics.

8. Is Pseudoephedrine a blood thinner?

Pseudoephedrine acts by constricting blood vessels in the nose and sinuses. It drains fluids and shrinks swelling, allowing you to breathe easily. But this drug constricts blood vessels throughout the body. Hence, it increases blood pressure.

9. Is Pseudoephedrine safe?

Yes, Pseudoephedrine is safe to take, and the FDA has approved it too. It is used universally as congestant. But this medication should not be taken for more than ten days as it may show side effects after prolonged use.

10. Are Sudafed and Pseudoephedrine the same?

Sudafed contains Pseudoephedrine. Each tablet has 30 mg of nasal decongestant Pseudoephedrine. Children 12 years and adults can take two tablets every 4 to 6 hours. In 24hrs more than six tablets should not be accepted.

11. Is there Pseudoephedrine in Nyquil?

Nyquil contains acetaminophen (a pain reliever/fever reducer), doxylamine succinate (an antihistamine), and dextromethorphan HBR. It does not contain Pseudoephedrine.

Get Free Second Opinion

Disclaimer: The information provided herein is accurate, updated and complete as per the best practices of the Company. Please note that this information should not be treated as a replacement for physical medical consultation or advice. We do not guarantee the accuracy and the completeness of the information so provided. The absence of any information and/or warning to any drug shall not be considered and assumed as an implied assurance of the Company. We do not take any responsibility for the consequences arising out of the aforementioned information and strongly recommend you for a physical consultation in case of any queries or doubts.

Get a free second opinion

  • Yes Same as WhatsApp number
  • By clicking on Send, you accept to receive communication from Yashoda Hospitals on email, SMS, call and Whatsapp.
×